A woman in her 30s buried two unborn babies after her GP prescribed medication that could cause severe and life-threatening birth defects.
She was also diagnosed with drug-induced Cushing's syndrome after multiple doctors ignored warnings from specialists about overuse of a skin cream and failed to inform the woman of the risks.
Today, her main doctor has been found in breach of the Code of Health and Disability Services Consumers' Rights for failures in the woman's care.
"I should have been protected, I should have been safe. Instead I had to bury two of my children," the woman said in a Health and Disability Commission (HDC) report published today.
The woman was not named in the report for privacy reasons.
In 2013, the GP prescribed the woman with Neotigason, a medication for psoriasis, which can cause severe and life-threatening birth defects.
At the time of prescribing, the GP didn't check if the woman was pregnant, or provide her with information about the harmful long-term effects of the medication, the report said.
The woman became pregnant twice while on the medication, and underwent two terminations due to the risk of birth defects from the medication.
Between 2012 and 2018, multiple doctors at the medical centre, including the GP in breach, also prescribed the woman with large amounts of a skin cream called Dermol, alongside other oral steroids.
This was despite an alert on her file advising them to "be cautious with scripting Dermol" as the woman was overusing it, and against the advice of two letters sent to the GP from the woman's dermatologist, the report said.
In November 2018, the woman was diagnosed with drug-induced Cushing's syndrome, caused by long-standing heavy use of topical and oral steroids.
"If I had been told what would truly happen there is no way I would ever have used that cream, it has ruined my life," the woman said.
Cushing's syndrome is caused by high levels of the hormone cortisol for a long time. Patients often experience muscle weakness, fatigue, excess sweating, abdominal obesity.
The GPs had failed to advise the woman that overuse of Dermol could result in adverse side effects.
"[Now, I will] live with years of pain and will forever have extreme skin issues that will cause me delayed wound healing, infections, skin tears, not to mention what will happen to me when I am older," she said.
Health and Disability Commissioner Morag McDowell slammed the GP saying if he properly informed his patient she might not have gone through a second termination.
"In my view, the risk of teratogenicity extending for at least two years after ceasing treatment with Neotigason is information that Ms A, as a woman in her thirties of childbearing potential, could reasonably have expected to receive, prior to deciding whether to commence treatment," McDowell said.
The Commissioner said she also believed the woman's Cushing's disease diagnosis could have been avoided and the failures were reflective of poor systems of care at the medical centre.
She recommended that the GP undertake an audit of patients for whom he has prescribed medications that interfere with fetal development to ensure the requirements were met.
McDowell advised that the Medical Council of New Zealand undertake a competency review of the GP.
The GP and the medical centre were told to apologise to the woman and both were referred to the Director of Proceedings for the purpose of deciding whether to institute proceedings.